California, 2009Flash Flood in California, July 2, 2009
July 2, 2009 · NWS VEF · 1 event in 1 county or zone
A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 2, 9:06 AM PST, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 2, 9:06 AM PST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1006 AM PDT THU JUL 2 2009
.SYNOPSIS...SOUTHERLY FLOW ALOFT WILL CONTINUE TO BRING INCREASED
MOISTURE TO THE AREA TODAY RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL DECREASE
ON FRIDAY AND EVEN FURTHER ON SATURDAY AS DRIER AIR MOVES OVER THE
REGION. SUNNY AND DRY CONDITIONS ARE THEN EXPECTED INTO THE MIDDLE
OF NEXT WEEK.
&&
.UPDATE...AN UPPER LEVEL DISTURBANCE WAS MOVING NORTH-NORTHEAST
ACROSS SOUTHERN NEVADA AS OF WRITING. THIS DISTURBANCE HAS TRIGGERED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAINLY NORTH AND EAST OF
THE MOJAVE NATIONAL PRESERVE. AS OF WRITING THE HEAVIEST ACTIVITY
WAS ACROSS SOUTHERN CLARK COUNTY. WE DID GET SOME LIGHT SHOWERS
EARLIER THIS MORNING IN JUST ABOUT ALL OF THE LAS VEGAS VALLEY BUT
OVERALL TOTALS WERE JUST A TRACE.
THE REAL CHALLENGE IS FIGURING OUT WHAT TAKES PLACE ACROSS THE AREA
THIS AFTERNOON AND EVENING. THERE IS A MARKED MOISTURE GRADIENT
NOTED ON WATER VAPOR AND THIS CORRELATES VERY WELL TO WHERE SHOWER
ACTIVITY IS CUTTING OFF ON RADAR. IN OUR MORNING MAP DISCUSSION HERE
AT THE OFFICE IT WAS NOTED A WESTWARD MOVING BAND OF
CLOUDS...POSSIBLY SOME SORT OF REMNANT OUTFLOW BOUNDARY WAS MOVING
WEST ACROSS THE WESTERN CWFA. AT THE SAME TIME DRIER AIR ALOFT WAS
PUNCHING IN HERE. MODELS STILL INDICATE PLENTY OF MOISTURE IN THE
WESTERN MOJAVE DESERT THIS AFTERNOON BUT DO SHOW LESS IN THE WAY OF
INSTABILITY HERE. STILL THINK THERE IS ENOUGH GOING THERE THOUGH
THAT WE MAY GET A FEW HIGH-BASED SHOWERS/T-STORMS THERE THIS
AFTERNOON. FROM THE MOJAVE NATIONAL PRESERVE EASTWARD...CURRENT
CLOUDS AND CONVECTION AROUND SHOULD CONTINUE...LATER THIS AFTERNOON
IT WILL BE INTERESTING TO SEE IF THINGS DWINDLE OR GET MORE
ACTIVE...BUT THINK THAT WE WILL NEED TO A LITTLE MORE SUN FOR THE
LATER TO HAPPEN. WITH THE HIGH MOISTURE CONTENT OF THE AIR WE COULD
SEE A FEW STORMS DROP HEAVY RAIN BUT IT LOOKS TOO LOCALIZED. OVER
THE SIERRA...MOISTURE IS THERE BUT THEY ARE ON THE BACK EDGE AND THE
WRF DID INDICATE CIN VALUES OF -40 TO -80 J/KG FROM MT WHITNEY
SOUTHWARD...SO THINK ANY CONVECTION HERE WILL BE ISOLATED IN
COVERAGE IF IT DEVELOPS AT ALL. LASTLY TEMPS HAVE BEEN GOING UP AND
DOWN BUT IF WE GET ENOUGH SUN THEY COULD EASILY REACH FORECASTED
VALUES QUICK...SO PLAN TO LEAVE THEM BE...AND THE SAME GOES WITH
POPS. THUS NO CHANGES TO THE FORECAST FOR NOW.
&&
.AVIATION...FOR MCCARRAN...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE POSSIBLE IN AND AROUND THE LAS VEGAS VALLEY
THROUGH EARLY AFTERNOON WITH COVERAGE THEN EXPECTED TO INCREASE.
STORMS THIS AFTERNOON COULD PRODUCE WIND GUSTS UP TO 40 KTS AND
LOCALIZED BRIEF HEAVY RAIN WITH LOWER VISIBILITIES. CIGS WILL
GENERALLY BE AOA 10K FEET...BUT COULD LOWER TO AROUND 8K FEET AROUND
STORMS. WINDS WILL PRIMARILY BE FROM THE SOUTHEAST AT 6-10KTS BUT
WIND DIRECTION AND SPEED WILL BE HIGHLY DEPENDENT ON STORM
DEVELOPMENT THIS AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED THROUGH THE REST OF THE MORNING THEN INCREASE IN COVERAGE
THIS AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 40 KTS AND LOCALIZED BRIEF HEAVY RAIN WITH LOWER VISIBILITIES
AND CLOUD BASES. WINDS ARE EXPECTED TO REMAIN BELOW 12KTS AWAY FROM
SHOWERS AND THUNDERSTORMS.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 300 AM PDT THU JUL 2 2009/...
.SHORT TERM...ISOLATED SHOWERS AND THUNDERSTORMS CONTINUING EARLY
THIS MORNING ACROSS MAINLY THE CENTRAL PORTION OF THE CWA. BOTH 00Z
NAM/GFS INDICATE A WEAK VORT LOBE ROTATING THROUGH THE AREA BETWEEN
06Z AND 12Z THIS MORNING AND THIS SEEMS TO BE THE MAIN FACTOR FOR
GENERATING THE CONTINUING ACTIVITY. AS THE VORT LOBE ROTATES INTO
SOUTHWEST UTAH BY MID MORNING...CWA WILL THEN FALL UNDER THE
CONDITIONS WHICH HAVE BEEN DISCUSSED THE PAST FEW DAYS AND THAT
IS...GENERAL NEGATIVE LI/PW VALUES AROUND 0.75 INCHES OVER THE NORTH
INCREASING TO NEAR 1.5 INCHES OVER THE SOUTHERN PORTION OF THE
COLORADO RIVER VALLEY/AND INCREASED LOWER LEVEL MOISTURE. THE BEST
AREA FOR AFTERNOON CONVECTION TODAY WITH BE THE SOUTHERN PORTION OF
MOHAVE COUNTY AND THE LOWER COLORADO RIVER VALLEY AND ALSO LINCOLN
COUNTY WHERE THE BEST FORECASTED CAPE VALUES ARE BEING INDICATED.
HOWEVER AS MENTIONED FAIRLY BROAD SCALE INSTABILITY WILL ALLOW FOR
ISOLATED/SCATTERED THUNDERSTORMS MOST AREAS. WITH THE INCREASE IN
LOWER LEVEL MOISTURE...ESPECIALLY ACROSS THE SOUTH...THIS AFTERNOON
MAY SEE LOCALLY HEAVY SHOWERS FROM SOME OF THE THUNDERSTORMS WHICH
MAY LEAD TO MINOR PROBLEMS...BUT OVERALL DO NOT SEE A WIDESPREAD
FLASH FLOOD THREAT. ISOLATED ACTIVITY TO CONTINUE OVERNIGHT...
HOWEVER BY FRIDAY DRIER SOUTHWEST FLOW TO BEGIN TO MOVE INTO THE
AREA FOR LESS ACTIVITY AND FURTHER DRYING EXPECTED ON SATURDAY WITH
AFTERNOON CONVECTION BEING LIMITED TO MAINLY MOHAVE COUNTY.
TEMPERATURES WILL BE A CHALLENGE TODAY AS CLOUDS/SHOWERS OVER A
LARGE PORTION OF THE CWA WILL HAMPER DAYTIME HEATING. MOS GUIDANCE
HAS VARIED BETWEEN THE LOWER 90S TO JUST ABOVE 100 THE PAST FEW RUNS
FOR LAS VEGAS. HAVE TRENDED TOWARDS A COMPROMISE ON THIS FOR TODAY
AND DROPPED MOST AREAS 5-10 DEGREES FROM WEDNESDAY HIGHS. AS THE
DRIER CONDITIONS MOVE INTO THE AREA FRIDAY AND SATURDAY LOOK FOR
TEMPS TO WARM BACK TO NEAR TO SLIGHT ABOVE NORMAL BY SATURDAY.
.LONG TERM...EXTENDED FORECAST REMAINS ON TRACK AND NO MAJOR CHANGES
WERE MADE. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN NEARLY
STATIONARY OFF THE PACIFIC NORTHWEST COAST FROM SUNDAY THROUGH
TUESDAY WITH A DRY SOUTHWEST FLOW OVER THE AREA. ONLY THE FAR
SOUTHEAST PORTIONS OF MOHAVE COUNTY WILL SEE A CHANCE OF SHOWERS AND
HAVE LEFT MARGINAL POPS IN FOR THAT AREA. MODELS INDICATE THE UPPER
LOW TO FINALLY PUSH ONSHORE TUESDAY AFTERNOON WITH BREEZY CONDITIONS
OVER MUCH OF THE CWA ALONG WITH COOLER TEMPERATURES. LOOKS LIKE MOST
OF THE COOLING WILL OCCUR OVER THE NORTHERN CWA...BUT AREAS ACROSS
THE SOUTH ARE LIKELY TO SEE TEMPERATURES A FEW DEGREES BELOW NORMAL
BY THE MIDDLE OF NEXT WEEK. MODELS ARE STILL INDICATING -3.5
STANDARD DEVIATIONS FROM THE NORM...MEANING THAT THIS IS A RATHER
UNUSUAL SYSTEM FOR THIS TIME OF YEAR.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
UPDATE...STACHELSKI
AVIATION...SALMEN
PREVIOUS...JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 2, 2:19 PM PST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT THU JUL 2 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-031330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
319 PM PDT THU JUL 2 2009 /319 PM MST THU JUL 2 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING AND ARE EXPECTED TO DECREASE IN COVERAGE OVERNIGHT.
GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY HAZARDS WITH STORMS THROUGH THIS EVENING. IN
AREAS THAT SEE LOCALLY HEAVY RAIN...PONDING OF WATER IS POSSIBLE
IN POOR DRAINAGE AREAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE NORTH TO NORTHEAST AT 10 TO 15 MPH ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
SATURDAY EVENING. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO
BE AROUND FRIDAY ACROSS THE AREA BUT THE COVERAGE OF STORMS IS
EXPECTED TO BE LESS THAN TODAY. ON SATURDAY...THE COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL DECREASE EVEN FURTHER AND MAINLY BE
CONFINED TO LINCOLN AND MOHAVE COUNTIES. GUSTY WINDS WILL BE THE
PRIMARY HAZARD IF ANY STRONGER STORMS DEVELOP ON THESE DAYS.
NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH
WEDNESDAY AT THIS TIME. DRIER AIR WORKING INTO THE AREA WILL END
THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
STACHELSKI
In the hours before
Local storm report, Jul 2, 10:49 AM PST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1149 AM PDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HEAVY RAIN HUALAPAI MOUNTAIN 35.10N 113.89W
07/02/2009 M1.22 INCH MOHAVE AZ MESONET
THE HUALAPI MOUNTAIN ALERT GAUGE MEASURED 1.22 INCHES OF
RAIN IN LESS THAN AN HOUR FROM A THUNDERSTORM.
&&
STACHELSKIFlash Flood, San Bernardino
- When
- July 2, 2:35 PM PST to 3:00 PM PST
- Where
- San Bernardino County, 2.51 mi E of Barnwell to 6.61 mi E of Barnwell
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.306, -115.186
Flash flooding stranded several people in vehicles on Hart Mine Road in the Mojave National Preserve.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 2, 20092 deaths · 1 event
- Flood and Hail in Florida, July 2, 2009$1.0 million · 1 in hail · 12 events
- Lightning Strikes in Maine, July 2, 2009$1.5 million · 3 events
- Hail and Damaging Wind in Florida, July 2, 2009$1.0 million · 61 kt wind · 3 events
- Flash Flooding in Maine, July 2 to 3, 2009$599,000 · 3 events
- Damaging Winds in Georgia, July 2, 2009$447,000 · 60 kt wind · 8 events
- Damaging Wind in Alabama, July 2, 20091 injured · $100,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Wyoming, July 2, 2009$100,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Colorado, July 2, 2009$100,000 · 1 in hail · 4 events
- Flash Flood and Hail in Wyoming, July 2, 2009$75,000 · 1 in hail · 3 events
- Lightning Strike in Wyoming, July 2, 2009$40,000 · 1 event
- Flash Flooding and Hail in Massachusetts, July 2, 20092 injured · $9,000 · 2 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169716.